Hurricane (Typhoon), Hardin
- When
- September 23, 12:00 PM CST to September 24, 6:00 PM CST
- Where
- Hardin forecast zone
- Property damage
- $50 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 30.332, -94.390 (the zone’s center; the record gives no point)
Although Hurricane Rita made landfall just east of the Texas - Louisiana border, she moved northwest and moved across southeast Texas in the morning hours of September 24th as a dangerous category 3 hurricane with sustained winds of 120 mph. Along the coast of Jefferson County, storm surges near 10 feet occurred near Sabine Pass, where over 90 percent of the homes were severely damaged or…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Although Hurricane Rita made landfall just east of the Texas - Louisiana border, she moved northwest and moved across southeast Texas in the morning hours of September 24th as a dangerous category 3 hurricane with sustained winds of 120 mph. Along the coast of Jefferson County, storm surges near 10 feet occurred near Sabine Pass, where over 90 percent of the homes were severely damaged or destroyed. The storm surge backed up the Sabine River, and flooded a small section of downtown Orange with around 4 to 5 feet of storm surge. Winds blew over 100 mph across the entire region, snapping and uprooting trees, and damaged over 125,000 homes and businesses. Some homes in rural Jasper and Newton counties did not have electricity restored for over six weeks. One direct fatality occurred in Jasper County when a tree fell on a mobile home. Six other indirect fatalities occurred in Jefferson County in Beaumont, where a family died of carbon monoxide poisoning after running a generator inside their apartment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 23, 10:29 AM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1129 AM CDT FRI SEP 23 2005
.DISCUSSION...QUICK UPDATE MAINLY TO INCLUDE NEW TORNADO WATCH FOR
ACADIANA PARISHES THROUGH 6 PM AND TO UPDATE GRIDS FOR LATEST TPC
ADVISORY. SOME HOPEFUL SIGNS ON SATELLITE IMAGERY AS THE EYE AND
OVERALL CLOUD PATTERN DOES NOT LOOK AS WELL-DEFINED. PERHAPS THE DRY
AIR TO THE WEST OF THE HURRICANE IS BEGINNING TO TAKE A TOLL. STILL...
ALL INDICATIONS ARE THAT RITA WILL COME ASHORE IN SOUTHEAST TEXAS NEAR
SEA RIM STATE PARK AS A MAJOR HURRICANE EARLY SATURDAY MORNING.
HAVE EXTENDED THE FLOOD WATCH THROUGH ALL OF SUNDAY DUE TO THE
INCREASING LIKELIHOOD OF A SLOW MOVING SYSTEM AFTER LANDFALL.
THIS IS JUST THE BEGINNING FOLKS.
&&
.PREV DISCUSSION... (ISSUED ISSUED BY NWS HOUSTON/GALVESTON TX)
DISCUSSION...
DANGEROUS CATEGORY 4 HURRICANE RITA BEARING DOWN ON THE UPPER TX
COAST AND SOUTHWEST LOUISIANA AREA EARLY THIS MORNING. HIGH CLOUDS
ASSOCIATED WITH RITA HAVE SPREAD ACROSS THE CWA WHILE THE LEADING
RAINBANDS ASSOCIATED WITH THE STORM ARE BEGINNING TO APPROACH THE
COASTAL WATERS.
CURRENT FORECAST TRACK TAKES THE CENTER OF THE STORM ONSHORE IN
JEFFERSON COUNTY...WHICH WOULD BRING THE MOST DESTRUCTIVE
NORTHEAST QUADRANT OF THE STORM RIGHT OVER THE CWA. THE AREA WILL
EXPERIENCE A FEW MORE HOURS OF RELATIVELY CALM WEATHER BEFORE
CONDITIONS BEGIN TO RAPIDLY DETERIORATE THIS AFTN. TROPICAL STORM
CONDITIONS SHOULD REACH THE FAR SE PARISHES BY MIDDAY...SPREADING
INTO THE LAKE CHARLES AND BEAUMONT AREAS LATE AFTERNOON. HURRICANE
FORCE WINDS ARE EXPECTED TO REACH THE COAST SHORTLY AFTER
MIDNIGHT...AND THE LAKE CHARLES AND BEAUMONT AREAS BEFORE SUNRISE
SATURDAY. BASED ON THE CURRENT TRACK...HURRICANE FORCE WINDS WILL
AFFECT THE WESTERN 2/3 OF THE CWA. TROPICAL STORM FORCE WINDS ARE
NOT EXPECTED TO EXIT THE AREA UNTIL AROUND MIDNIGHT SATURDAY
NIGHT.
IN ADDITION TO THE HIGH WINDS...HEAVY RAINFALL...FLOODING...AND
ISOLATED TORNADOES ARE LIKELY THREATS BEGINNING IN THE COASTAL
PARISHES THIS AFTERNOON AND SPREADING INLAND TONIGHT. SPC HAS
PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR DAY 1 AND ADDED
MENTION OF SEVERE STORMS BEGINNING ALONG THE COAST THIS AFTN.
MODELS CONTINUE TO SUGGEST THAT RITA WILL STALL AND MEANDER AFTER
IT MOVES INLAND...WITH SOME UNCERTAINTY AS TO EXACTLY WHERE IT
WILL END UP. OFFICIAL TPC FORECAST SHOWS RITA STALLING OUT ACROSS
NE TX IN THE 72 TO 120 HOUR PERIOD AFTER IT MOVES INLAND. HAVE
MAINTAINED HIGH POPS FOR SUNDAY THROUGH TUESDAY WITH CWA LIKELY TO
BE IN LOCATION OF DEEP MOISTURE AXIS AND SURFACE CONVERGENCE. SHOW
DRYING AT THE END OF THE WEEK WITH MODELS SUGGESTING A POSSIBLE
FRONTAL PASSAGE BY THURSDAY OR FRIDAY.
THESE PRODUCTS CONTAIN MORE SPECIFIC LOCAL HAZARD INFORMATION
ABOUT RITA:
HURRICANE LOCAL STATEMENT: PIL - NEWHLSLCH
INLAND HURRICANE/TROPICAL STORM WARNINGS: PIL - NEWNPWLCH
FLOOD WATCH: PIL - NEWFFALCH
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...INLAND HURRICANE WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING
ZONES: ALLEN...BEAUREGARD...CALCASIEU...CAMERON...IBERIA...
JEFFERSON DAVIS...LOWER ST. MARTIN...ST. MARY...VERMILION...
AND VERNON.
HURRICANE WARNING FOR THE FOLLOWING ZONES:
CAMERON...IBERIA...ST. MARY...AND VERMILION.
FLASH FLOOD WATCH FROM 4 PM FRIDAY THROUGH SUNDAY FOR THE FOLLOWING
ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.
INLAND TROPICAL STORM WARNING UNTIL 8 PM SATURDAY FOR THE
FOLLOWING ZONES: ACADIA...AVOYELLES...EVANGELINE...
LAFAYETTE...RAPIDES...ST. LANDRY...AND UPPER ST. MARTIN.
TORNADO WATCH IN EFFECT UNTIL 6 PM FRIDAY FOR THE FOLLOWING
ZONES: ST. LANDRY...ACADIA...LAFAYETTE...UPPER ST. MARTIN...
LOWER ST. MARTIN...VERMILION...IBERIA...ST. MARY.
TX...FLASH FLOOD WATCH FROM 4 PM FRIDAY THROUGH SUNDAY FOR THE
FOLLOWING ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...
ORANGE...AND TYLER.
INLAND HURRICANE WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING
ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND
TYLER.
HURRICANE WARNING FOR THE FOLLOWING ZONES:
JEFFERSON...AND ORANGE.
GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: ALL COASTAL WATERS.
TORNADO WATCH IN EFFECT UNTIL 6 PM FOR GMZ455.
&&
13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 637 AM CDT FRI SEP 23 2005 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215- 216-241145- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA EXTENDING FROM 20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE- ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE- UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 637 AM CDT FRI SEP 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...WEST CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...GM AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT EXTREMELY DANGEROUS CATEGORY FOUR RITA MOVING NORTHWESTWARD THROUGH THE NORTHWESTERN GULF OF MEXICO, AND TOWARD THE UPPER TEXAS COAST. SEE HURRICANE LOCAL STATEMENT ISSUED BY THE LAKE CHARLES FORECAST OFFICE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXCESSIVE RAINFALL WILL BE THE PRIMARY PROBLEM INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS SHOULD CLOSELY MONITOR THE LATEST INFORMATION ON EXTREMELY DANGEROUS HURRICANE RITA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1141 AM CDT FRI SEP 23 2005 LAZ033-043>045-052>055-231845- ST. LANDRY-ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA- ST. MARY-LOWER ST. MARTIN- INCLUDING THE CITIES OF...OPELOUSAS...CROWLEY...LAFAYETTE... ST. MARTINVILLE...ABBEVILLE...NEW IBERIA...MORGAN CITY 1141 AM CDT FRI SEP 23 2005 ...TORNADO WATCH IN EFFECT UNTIL 6 PM... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 6 PM FRIDAY EVENING FOR THE FOLLOWING PARISHES IN SOUTH CENTRAL LOUISIANA. ST. LANDRY...ACADIA...LAFAYETTE...UPPER ST. MARTIN...LOWER ST. MARTIN...VERMILION...IBERIA...ST. MARY. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 13
SPECIAL WEATHER STATEMENT...RESENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1142 AM CDT FRI SEP 23 2005 LAZ033-043>045-052>055-232300- ST. LANDRY-ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA- ST. MARY-LOWER ST. MARTIN- INCLUDING THE CITIES OF...OPELOUSAS...CROWLEY...LAFAYETTE... ST. MARTINVILLE...ABBEVILLE...NEW IBERIA...MORGAN CITY 1142 AM CDT FRI SEP 23 2005 ...TORNADO WATCH IN EFFECT UNTIL 6 PM... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 6 PM FRIDAY EVENING FOR THE FOLLOWING PARISHES IN SOUTH CENTRAL LOUISIANA. ST. LANDRY...ACADIA...LAFAYETTE...UPPER ST. MARTIN...LOWER ST. MARTIN...VERMILION...IBERIA...ST. MARY. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 13
The national radar mosaic for the moment the first event began.
6 hurricane (typhoon). Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Hurricane (Typhoon), Jasper | 2005-09-24 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005The 2005 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475144, 5475145, 5475146, 5475147, 5475148, 5475149.